Duavee® and Warfarin

Publication Date: 
Thu, 01/01/2015
By: Alere Staff

Women experiencing menopausal symptoms can treat symptoms with the FDA approval of a drug called Duavee®. The drug was approved in October 2013 for moderate to severe hot-flashes associated with menopause.1

Since Duavee contains estrogen, it is being approved with the same Boxed Warning and other Warnings and Precautions that have been approved with other estrogen products.1 This drug, along with all other estrogen replacement therapies, can increase the risk of deep vein blood clots.1 The makers of Duavee caution against the risk of developing blood clots while taking their drug. 2

If you experience symptoms of hot flashes and are considering Duavee, it is important you share with your healthcare provider you are taking warfarin so the most appropriate estrogen replacement therapy can be chosen to reduce your risk of side effects. You may expect to increase your INR testing frequency when you begin any new medication, especially medications that change the blood clotting in your body. Communication to your clinician who manages your warfarin and to any other healthcare providers is your responsibility. Make sure your entire medical support team knows you’re taking warfarin for a safe transition of starting or stopping any medication you may be taking.

References:

  1. 2014. Website download: http://www.fda.gov/Drugs/NewsEvents/ucm370679.htm
  2. 2014. Package Insert, website download: http://labeling.pfizer.com/ShowLabeling.aspx?id=1174#S5.3

Duavee is marketed by Wyeth Pharmaceuticals, Inc